Advertisement

Lie and Jordan Triple Systems

Chapter
  • 500 Downloads
Part of the Contemporary Mathematicians book series (CM)

Abstract

The present paper is devoted to a study of subspaces of an associative algebra that are closed relative to the ternary operation [[a, b], c] where \( \left[ {a,b} \right] = ab - ba \) Such systems—called Lie triple systems—arise in a natural way in the study of Jordan algebras and of Jordan triple systems. The latter are defined to be subspaces of an associative algebra that are closed relative to {{a, b}, c} where \( \left\{ {a,b} \right\} = ab + ba \). In the first part of this paper we consider some general properties of such systems. The second half of our paper is concerned with the study of certain particular Lie and Jordan triple systems that have arisen in quantum mechanics. These systems have a basis g 1 g 2,…, g n and multiplication tables, respectively
$$ \begin{gathered} \left[ {\left[ {g_i ,g_j } \right],g_k } \right] = \delta _{ki} g_j - \delta _{kj} g_i \hfill \\ g_i g_j g_k + g_k g_j g_i = - \delta _{ij} g_k - \delta _{kj} g_i \hfill \\ \end{gathered} $$
The latter relations have been introduced by Duffin 1 and by Kemmer 2 in the study of meson fields and there is an extensive literature on the representation theory of such systems. In this paper we consider an extension of this theory.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. 1.
    A. A. Albert, “On Jordan algebras of linear transformations,” Transactions of the American Mathematical Society, vol. 59 (1946), pp. 524–555.CrossRefGoogle Scholar
  2. 2.
    A. A. Albert, “A structure theory for Jordan algebras,” Annals of Mathematics, vol. 48 (1947), pp. 546–567.CrossRefGoogle Scholar
  3. 3.
    G. Birkhoff and P. Whitman, “Representation of Jordan on Lie algebras,” to appear in the Transactions of the American Mathematical Society.Google Scholar
  4. 4.
    R. Brauer and H. Weyl, “Spinors in n dimensions,” American Journal of Mathematics, vol. 57 (1935), pp. 425–449.CrossRefGoogle Scholar
  5. 5.
    E. Cartan, “Les groupes projectifs qui ne laissent invariante aucune multiplicité plan,” Bulletin de la Société Mathematique de France, vol. 41 (1913), pp. 53–96.Google Scholar
  6. 6.
    R. J. Duffin, “On the characteristic matrices of covariant systems,” Physical Review, vol. 54 (1938), p. 1114.CrossRefGoogle Scholar
  7. 7.
    N. Jacobson and F. D. Jacobson, “Structure and representation of semi-simple Jordan algebras,” to appear in the Transactions of the American Mathematical Society.Google Scholar
  8. 8.
    P. Jordan, “Über die Multiplikation quanten-mechanischer Grössen,” Zeitschrift fur Physik, vol. 80 (1933), pp. 285–291.CrossRefGoogle Scholar
  9. 9.
    P. Jordan, J. v. Neumann and E. Wigner, “On an algebraic generalization of the quantum mechanical formation,” Annals of Mathematics, vol. 35 (1934), pp. 29–64.CrossRefGoogle Scholar
  10. 10.
    N. Kemmer, “Particle aspect of meson theory,” Proceedings of the Royal Society, vol. 173 (1939), pp. 91–116.CrossRefGoogle Scholar
  11. 11.
    N. Kemmer, “The algebra of meson matrices,” Proceedings of the Cambridge Philosophical Society, vol. 39 (1943), pp. 189–196.CrossRefGoogle Scholar
  12. 12.
    H. A. Kramers, F. J. Belinfante and J. K. Lubanski, “Über freie Teilchen mit nicht verschwindender Masse und beliebiger Spinquantinzahl,” Physica 8, vol. 8 (1941), pp. 597–627.Google Scholar
  13. 13.
    D. E. Littlewood, “An equation of quantum mechanics,” Proceedings of the Cambridge Philosophical Society, vol. 43 (1947), pp. 406–413.CrossRefGoogle Scholar
  14. 14.
    J. K. Lubanski, “Sur la theorie des particules elementaire de spin quelconque,” I and II, Physica 9 (1942), pp. 310–324 and 325–338.CrossRefGoogle Scholar
  15. 15.
    N. Svartholm, “On the algebras of relativistic quantum theories,” Proceedings of the Royal Phisiographical Society of Lund, vol. 12 (1942), pp. 94–108.Google Scholar
  16. 16a.
    H. Weyl, “Theorie der Darstellung kontinuierlicher halbeinfacher Gruppen durch lineare Transformationen,” I, II and III, Mathematische Zeitschrift, vols. 23–24 (1925–1926), pp. 271–304,CrossRefGoogle Scholar
  17. 16b.
    H. Weyl, “Theorie der Darstellung kontinuierlicher halbeinfacher Gruppen durch lineare Transformationen,” I, II and III, Mathematische Zeitschrift, vols. 23–24 (1925–1926), pp. 328–376,Google Scholar
  18. 16c.
    H. Weyl, “Theorie der Darstellung kontinuierlicher halbeinfacher Gruppen durch lineare Transformationen,” I, II and III, Mathematische Zeitschrift, vols. 23–24 (1925–1926), pp. 377–395.Google Scholar

Copyright information

© Birkhäuser Boston 1989

Authors and Affiliations

  1. 1.Yale UniversityUSA

Personalised recommendations